Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 27, NWS Green Bay, WI

May 20, 2020Oconto County, Wisconsin

NWS Green Bay, WI issued this river flood warning at May 20, 2020, 9:44 AM CDT for Oconto County, Wisconsin. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
May 20, 2020, 9:44 AM CDT (14:44 UTC)
Expired
May 21, 2020, 11:01 AM CDT
In force
25 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 44 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oconto River near Oconto (OCTW3).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04071765, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

125 
WGUS43 KGRB 201444
FLWGRB

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Green Bay WI
944 AM CDT Wed May 20 2020

...The National Weather Service in Green Bay WI has issued a Flood 
Warning for the following rivers in Wisconsin...

  Oconto River above Oconto affecting Oconto County.

For the Oconto River...including Oconto...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening by 1000 PM CDT.

&&


WIC083-210545-
/O.NEW.KGRB.FL.W.0027.200520T1444Z-200522T0000Z/
/OCTW3.1.ER.200520T1207Z.200520T1315Z.200521T1800Z.UU/
944 AM CDT Wed May 20 2020

The National Weather Service in Green Bay has issued a

* Flood Warning for
  the Oconto River above Oconto.
* From this morning to Thursday evening.
* At 8:15 AM CDT Wednesday the stage was 9.1 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:15 AM CDT Wednesday was 9.1 feet.
* Forecast...The river is expected to remain near flood stage 
  through Thursday then slowly fall into the weekend.
* Impact...At 9.0 feet, Floodwaters begin to spread into a public 
  campground in the City of Oconto. Water approaches the backyards 
  of several homes along the river in Oconto...and there is 
  widespread lowland flooding.


&&

LAT...LON 4493 8815 4490 8783 4486 8785 4483 8815

$$

Bersch
2 follow-up statements
415 
WGUS83 KGRB 210144
FLSGRB

Flood Statement
National Weather Service Green Bay WI
844 PM CDT Wed May 20 2020

...The Flood Warning is extended for the following rivers in 
Wisconsin...

  Oconto River above Oconto affecting Oconto County.

For the Oconto River...including Oconto...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Thursday morning by 1145 AM CDT.

&&


WIC083-211645-
/O.EXT.KGRB.FL.W.0027.000000T0000Z-200522T1200Z/
/OCTW3.1.ER.200520T1207Z.200520T1915Z.200521T1800Z.UU/
844 PM CDT Wed May 20 2020

...The Flood Warning is now in effect until Friday morning...

The Flood Warning continues for
  the Oconto River above Oconto.
* Until Friday morning.
* At 7:15 PM CDT Wednesday the stage was 9.1 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 7:15 PM CDT Wednesday was 9.2 feet.
* Forecast...The river is expected to rise to a crest of 9.2 feet 
  just after midnight tonight. It will then fall below flood stage 
  early tomorrow afternoon.
* Impact...At 9.0 feet, Floodwaters begin to spread into a public 
  campground in the City of Oconto. Water approaches the backyards 
  of several homes along the river in Oconto...and there is 
  widespread lowland flooding.


&&

LAT...LON 4493 8815 4490 8783 4486 8785 4483 8815

$$

KJ
349 
WGUS83 KGRB 211601
FLSGRB

Flood Statement
National Weather Service Green Bay WI
1101 AM CDT Thu May 21 2020

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...

  Oconto River above Oconto affecting Oconto County.

WIC083-211715-
/O.CAN.KGRB.FL.W.0027.000000T0000Z-200522T1200Z/
/OCTW3.1.ER.200520T1207Z.200520T1915Z.200521T1800Z.UU/
1101 AM CDT Thu May 21 2020

...The Flood Warning for the Oconto River above Oconto has been 
cancelled...

The Flood Warning is cancelled for
  the Oconto River above Oconto.
* At 10:15 AM CDT Thursday the stage was 8.8 feet and slowly falling.
* Flood stage is 9.0 feet.
* Forecast...The river will continue to slowly fall thru the weekend.


&&

LAT...LON 4493 8815 4490 8783 4486 8785 4483 8815

$$

SAC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at May 20, 3:17 AM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, May 20, 3:17 AM CDT, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
317 AM CDT Wed May 20 2020

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 315 AM CDT Wed May 20 2020

Dry and quiet with seasonable temperatures the next few days.
Temperatures will warm to above normal during the upcoming
Memorial Day weekend. Although there will be a chance of rain at
times during the weekend, much of it will still be dry.

The primary westerlies over central and eastern North America will
remain at high latitudes for the next several days, leaving
relatively weak and blocky flow over the central and eastern
CONUS. Meanwhile, a strong, deep upper trough will remain near the
West Coast. Energy shearing out of the western trough will cause
it to weaken during the latter half of the period, and result in
the evolution of a somewhat zonal band of westerlies setting up
from the Pacific Northwest to southeast Canada.

The period will begin with several days of near normal
temperatures, then readings will be AOA normal for the second half
of the period. Precipitation chances will be primarily in the
latter half of the period. As such amounts are tough to gauge,
but will probably end up near or somewhat above seasonal normals.
&&

.SHORT TERM...Today...Tonight...and Thursday
Issued at 315 AM CDT Wed May 20 2020

The cloud forecast looks especially difficult the next couple
days. None of the short-term guidance matches the current
satellite imagery well, so based the first 6 hours on
extrapolation of satellite trends. The Cu rule applied to the
various models also offered a variety of solutions about the
potential for convective cloudiness to develop today. Trended
toward sct-bkn clouds across north-central Wisconsin for a time
mid-day, with more sunshine elsewhere. Then went with clearing for
late today and tonight. For Thursday, strengthening southeast
flow in the low-levels may bring clouds from the weekend rain
producing upper low back into our area from the southeast. Those
will most likely affect central into north-central Wisconsin, so
went with the highest skycon there.

Stayed close to a broad-based blend of guidance products for
temperatures today and Thursday. Trended toward some of the cooler
bias corrected guidance across the north tonight as a min in the
PWAT field will be swinging through that area overnight, and
mainly clear skies and light winds are also expected.

.LONG TERM...Thursday Night Through Tuesday
Issued at 315 AM CDT Wed May 20 2020

Forecast concerns revolve around timing shower/storm chances this
weekend when a warmer and more humid airmass pushes into the region.
Have a slight preference for the ecmwf to iron out the details.

Thursday night through Friday night...Upper level low pressure will
be slowly lifting north across the Ohio Valley on Thursday night.
Around the circulation, southeast winds will recycle moisture back
into the region by late Thursday night and appears this trend will
continue into Friday.  Though low level winds veer to a more
southerly heading, the clouds and SSE breeze will likely keep temps
from getting as warm as previously thought, so will knock them down
a degree or two.  By Friday night, shortwave energy ejecting out of
the western CONUS trough will make a run towards the region.  The
pattern appears to be slowing down once again, which is not a
surprise given the blocky nature.  Odds are improving that Friday
night will remain dry as the shortwave remains west of the region.

Rest of the forecast...As the western trough edges east, southwest
flow will become established aloft for the weekend into next week.
The pattern is looking quite wetter as periodic weak shortwaves
and/or frontal systems pass across the region.  The highest precip
chances look to occur on Saturday, and then late Sunday into Monday,
then perhaps another system by the middle of next week.  Convective
parameters look a little more impressive by late in the weekend, but
nothing that would indicate a significant severe threat despite 60
dewpoints arriving into the Fox Valley.  Probably the biggest threat
looks to be heavy rainfall at this time as pwats will be climbing
towards 1.5 inches.  Temperatures will now be dependent upon cloud
cover and precip.  But a warmer airmass suggests some 80s will be
possible under full sunshine by Sunday.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 315 AM CDT Wed May 20 2020

Although specific cloud trends are somewhat unclear, generally
good flying conditions are anticipated during the next 24 hours.
The main concern is the potential for a period of MVFR ceilings
early in the TAF period, mainly cross central and north-central
Wisconsin.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MPC
AVIATION.......Skowronski
Hazardous weather outlook, May 20, 2:45 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
245 AM CDT Wed May 20 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210745-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
245 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Many rivers and streams over eastern Wisconsin will have high
levels and fast flows this week as runoff continues to work its
way through river systems.

There will be a chance of thunderstorms this weekend into early
next week. It is too early to determine whether severe storms
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-210745-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
245 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times this weekend into early
next week that may pose a hazard to mariners.

Skowronski/MPC

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.